Alert archive / Arkansas / Flash Flood Warnings in 2011

Flash Flood Warning 51, NWS Tulsa, OK

May 24, 2011Carroll County, Arkansas

NWS Tulsa, OK issued this flash flood warning at May 24, 2011, 8:14 AM CDT for Carroll County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 8:14 AM CDT (13:14 UTC)
Expired
May 24, 2011, 2:00 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Carroll County, AR

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WGUS54 KTSA 241314
FFWTSA
ARC015-241900-
/O.NEW.KTSA.FF.W.0051.110524T1314Z-110524T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
814 AM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CARROLL COUNTY IN NORTHWEST ARKANSAS...

* UNTIL 200 PM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT THE HEAVY RAINFALL HAD ENDED ACROSS THE WARNED AREA. CONTINUED 
HEAVY RELEASES FROM BEAVER LAKE WILL LIKELY WORSEN THE FLOODING OF 
LOW LYING AREAS BELOW BEAVER DAM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...  
BEAVER AND HOLIDAY ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3630 9380 3631 9383 3634 9387 3638 9388
      3639 9388 3639 9387 3651 9386 3650 9373

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:28 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 24, 6:28 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
628 AM CDT TUE MAY 24 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CEILINGS WILL CONTINUE TO SPREAD OVER MUCH OF THE AREA EARLY
THIS MORNING. ISOLATED SHOWERS WILL ALSO LINGER BUT NOT EXPECTED
TO SIGNIFICANTLY IMPACT AVIATION. LOW CEILINGS WILL GRADUALLY LIFT
AND MIX OUT BY AFTERNOON...WITH STRONG TO SEVERE THUNDERSTORMS
IMPACTING MUCH OF THE AREA FROM 00-08Z. ANY STORMS MOVING OVER A
FORECAST SITE WILL BRING A PERIOD OF IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 420 AM CDT TUE MAY 24 2011/

DISCUSSION...

..OUTBREAK OF SEVERE STORMS EXPECTED LATER TODAY...INCLUDING THE
POTENTIAL FOR STRONG LONG-TRACK TORNADOES...

AS HAS BEEN SUGGESTED FOR THE PAST FEW DAYS...THE 00Z SUITE OF
MODELS ARE STILL POINTING TO A SEVERE WEATHER OUTBREAK ACROSS
ERN OK/NW AR LATE TODAY INTO TONIGHT.

A VERY STRONG PV ANOMALY CURRENTLY OVER AZ WILL EJECT INTO THE
PLAINS BY 00Z...WITH THE PARENT UPPER TROUGH GAINING A NEGATIVE
TILT AS MID LEVEL CYCLOGENESIS OCCURS OVER WESTERN KS. A 90-100 KT
300MB JET STREAK WILL PUNCH INTO SOUTHERN OK BY EARLY
EVENING...AND WILL EXTEND NORTHEAST WITH TIME UP INTO NORTHWEST
AR. A DRYLINE WILL MIX EAST INTO WESTERN OK BY AFTERNOON...TO THE
SOUTH OF DEEPENING LOW PRESSURE NEAR WOODWARD. 70S DEWPOINT AIR IS
CURRENTLY LIFTING NORTH OVER TX AND WILL LIKELY LIFT UP INTO
CENTRAL/SOUTHERN OK AHEAD OF THE DRYLINE BY AFTERNOON. STEEP LAPSE
RATES ALONG WILL ADVECT OVER THIS MOIST AXIS...RESULTING IN VERY
UNSTABLE CONDITIONS FORECAST /4000-5000 J/KG CAPE/ AHEAD OF THE
DRYLINE. THUNDERSTORMS SHOULD ERUPT ALONG THE DRYLINE BY 21Z...AS
UPPER DIFFLUENCE/FORCING WILL BE APTLY TIMED DURING THE PEAK
HEATING OF THE DAY. DEEP LAYER SHEAR IN EXCESS OF 50 KTS ORIENTED
NEARLY ORTHOGONAL TO THE DRYLINE COMBINED WITH 4000-5000J/KG OF
CAPE WILL RESULT IN RAPID TRANSITION TO SUPERCELLS WITH VERY LARGE
HAIL/DAMAGING WINDS. IN ADDITION...DUE TO THE LOW LVL CYCLOGENESIS
TAKING PLACE...WINDS AT ALL LEVELS WILL BE STRONG...INCLUDING THE
LOWEST 1 KM. WITH VERY UNSTABLE CONDITIONS AND LARGE CYCLONICALLY
CURVED HODOGRAPHS...TORNADOGENESIS IS LIKELY WITH ANY RIGHT MOVING
SUPERCELL. SOME OF THESE MAY BE STRONG...LONG-TRACK TORNADOES. THE
MOST LIKELY AREA FOR THIS TO OCCUR WILL BE NEAR AND JUST TO THE
NORTH OF THE UPPER JET STREAK OVER CENTRAL OR SOUTH CENTRAL OK
EXTENDING INTO NORTHEAST OK WITH TIME.

THE MAIN UNCERTAINTY IN THIS FORECAST CENTERS ON AN OUTFLOW
BOUNDARY CURRENTLY DRAPED ACROSS THE FORECAST AREA. THE OUTFLOW
BOUNDARY...WHICH ARCS FROM WEST CENTRAL OK DOWN TO THE RED RIVER
AND OVER INTO SOUTHERN AR EARLY THIS MORNING...IS FORECAST TO LIFT
NORTH DURING THE DAY AS CYCLOGENESIS OCCURS OUT WEST. THE MAIN
QUESTION WILL BE HOW FAR NORTH THE BOUNDARY LIFTS. THE NAM LIFTS
THE BOUNDARY UP INTO FAR NORTHEAST OK AND NORTHWEST AR BY
00Z...MAINLY DUE TO ITS PLACEMENT OF WARM ADV CONVECTION OVER KS
EARLIER IN THE DAY. THE 00Z ECMWF HAS THIS CONVECTION FARTHER
NORTH...AND IS THUS FARTHER NORTH WITH RETREATING BOUNDARY. THE
LOCATION OF THIS BOUNDARY IS IMPORTANT FOR 2 REASONS. 1) ANY
SUPERCELL STORMS MOVING IN FROM THE WEST WHICH INTERACT WITH THIS
BOUNDARY COULD ENHANCE ITS TORNADIC POTENTIAL...AND 2) COOLER AND
MORE STABLE AIR ON THE NORTHEAST SIDE OF THE BOUNDARY WOULD LIMIT
THE SEVERE WEATHER POTENTIAL. IT WILL BE IMPORTANT IN FORECAST
UPDATES LATER TODAY TO FOLLOW WHERE THIS BOUNDARY ENDS UP.

SEVERE WEATHER POTENTIAL WILL COME TO AN END AFTER 06Z. A COLD
FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON WEDNESDAY...AND
WILL EFFECTIVELY SHOVE THE RICH DEWPOINT AIR EAST OF THE FORECAST
AREA...PUTTING AN END TO SEVERE WEATHER CHANCES HERE.

ANOTHER VERY POTENT UPPER JET STREAK WILL PUNCH INTO THE CENTRAL
PLAINS ON FRIDAY. BY FRIDAY NIGHT...WARM ADVECTION TO THE NORTH OF
A STALLED FRONT NEAR THE RED RIVER WILL BRING STORM CHANCES TOWARD
SATURDAY MORNING FOR NE OK/NW AR.

IN THE WAKE OF THIS SYSTEM...A TRANSITION TO A MORE SUMMER LIKE
PATTERN IS FORECAST. THE UPPER JET RETREATS NORTH AND A LARGE
UPPER RIDGE DEVELOPS FROM TX NORTHEAST INTO THE MID-MISSISSIPPI
VALLEY. THIS SHOULD MAINTAIN A DRY FORECAST WITH TEMPS IN THE
UPPER 80S TO NEAR 90 GOING INTO NEXT WEEK.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...14
Hazardous weather outlook, May 24, 5:17 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
517 AM CDT TUE MAY 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
517 AM CDT TUE MAY 24 2011

...OUTBREAK OF TORNADOES...SOME STRONG AND LONG TRACKED...LATE
THIS AFTERNOON AND EVENING...

...DANGEROUS FLOODING ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
 	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 4 PM.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...AFTERNOON.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WIDESPREAD...AND POTENTIALLY LIFE THREATENING...SEVERE WEATHER
EPISODE IS EXPECTED THIS AFTERNOON AND EVENING ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. THE DEVELOPING WEATHER PATTERN IS
HIGHLY FAVORABLE FOR LONG TRACK SUPERCELLS CAPABLE OF STRONG OR
EVEN VIOLENT TORNADOES...SOFTBALL SIZE HAIL...AND WINDS IN EXCESS
OF 70 MPH. THESE STORMS WILL DEVELOP ACROSS CENTRAL OKLAHOMA LATE
THIS AFTERNOON AND SPREAD EASTWARD DURING THE EVENING.

A FEW THUNDERSTORMS WILL CONTINUE THIS MORNING ALONG A STATIONARY
FRONTAL BOUNDARY STRETCHING FROM NORTH CENTRAL OKLAHOMA INTO WEST
CENTRAL ARKANSAS. THESE STORMS WILL POSE A LIMITED THREAT FOR
SMALL HAIL THROUGH THE MORNING.

BY LATE THIS AFTERNOON...A STRONG UPPER LEVEL SYSTEM WILL BE
MOVING OUT OF THE SOUTHWEST U.S. WITH AN EXTREMELY UNSTABLE
AIRMASS IN PLACE OVER MUCH OF CENTRAL AND EASTERN OKLAHOMA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
IN CENTRAL OKLAHOMA LATE THIS AFTERNOON AND BECOME SEVERE VERY
QUICKLY. FORECAST WIND PROFILES ARE EXTREMELY FAVORABLE FOR LONG
LIVED SUPERCELLS CAPABLE OF PRODUCING TORNADOES. STORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING AS THEY MOVE INTO
NORTHWEST ARKANSAS WITH THE THREAT OF WIDESPREAD DAMAGING SEVERE
WEATHER CONTINUING LATE INTO THE EVENING.

A CRITICAL FACTOR IN DETERMINING THE AREA OF HIGHEST TORNADO
POTENTIAL WILL BE THE LOCATION OF A SURFACE FRONTAL BOUNDARY...
WHICH WILL MOST LIKELY RESIDE OVER NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS BY EARLY THIS EVENING. A THUNDERSTORM COMPLEX
MOVING OVER KANSAS THIS MORNING MAY PUSH THE BOUNDARY FARTHER TO
THE SOUTH AND IF THIS HAPPENS... THE HIGHEST RISK AREA MAY NEED TO
BE SHIFTED SOUTH WITH LATER UPDATES.

IN ADDITION...DANGEROUS FLOODING REMAINS ONGOING OVER PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DUE TO HEAVY RAINFALL
MONDAY. ANY ADDITIONAL SIGNIFICANT RAIN WILL ONLY ENHANCE THE
FLOODING ISSUES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED BY LATE THIS
AFTERNOON AND WILL LIKELY BE NEEDED THROUGH LATE THIS EVENING.
EMERGENCY MANAGERS SHOULD PREPARE FOR A HIGH-END SEVERE WEATHER
EVENT...INCLUDING THE POSSIBILITY OF RESCUE AND RECOVERY EFFORTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER LOW WILL CONTINUE TO MOVE EAST AND BRING MORE
THUNDERSTORM POTENTIAL WEDNESDAY...WITH A LIMITED THREAT FOR SEVERE
THUNDERSTORMS ACROSS MAINLY NORTHWEST ARKANSAS. THE NEXT CHANCE OF
STORMS AFTER THAT WILL BE FRIDAY NIGHT INTO SATURDAY...BUT AT THIS
TIME THE SEVERE WEATHER POTENTIAL LOOKS LIMITED. ONGOING RIVER
FLOODING WILL LIKELY CONTINUE THROUGH MUCH OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTFlash Flood WarningTSACarroll, Madison6 hr
May 23, 7:47 PM CDTSevere Thunderstorm WarningTSABenton43 min
May 23, 7:59 PM CDTSevere Thunderstorm WarningTSABenton, Washington46 min
May 23, 8:22 PM CDTFlash Flood WarningTSABenton6 hr
May 23, 8:28 PM CDTSevere Thunderstorm WarningTSABenton, Carroll, Madison33 min
May 23, 8:39 PM CDTSevere Thunderstorm WarningTSABenton, Crawford, Madison, Washington51 min
May 23, 9:04 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian41 min
May 23, 9:31 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian59 min
May 23, 9:42 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian33 min
May 23, 9:49 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian56 min
May 23, 10:04 PM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian4 hr
May 23, 10:08 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian47 min
May 23, 10:17 PM CDTSevere Thunderstorm WarningTSAFranklin28 min
May 23, 10:42 PM CDTFlash Flood WarningTSACrawford, Franklin, Sebastian, Washington3 hr
May 24, 12:07 AM CDTAreal Flood WarningTSABenton, Carroll, Madison, Washington12 hr
May 24, 1:33 AM CDTAreal Flood WarningTSACrawford, Franklin, Sebastian10 hr
May 24, 8:17 AM CDTRiver Flood WarningTSACrawford, Sebastian12 hr
May 24, 8:25 AM CDTRiver Flood WarningTSACrawford13 hr
May 24, 11:55 AM CDTAreal Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Sebastian and 1 more48 hr
May 24, 1:58 PM CDTFlash Flood WarningTSACarroll6 hr

Nearby

Flash Flood Warnings in Arkansas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.